Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 59, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 4, 2012, 6:49 PM CDT for Brown County, Callahan County, Coleman County, Texas. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2012, 6:49 PM CDT (23:49 UTC)
- Expired
- May 4, 2012, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
Counties Brown County, TX, Callahan County, TX, Coleman County, TX
The radar
The Dyess AFB radar (KDYX), 55 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 7:15 PM CDT | TSTM WND DMG | Cross Plains, TX | TREE DAMAGE |
| May 4, 7:16 PM CDT | HAIL 1.5 | Cross Plains, TX | PEA TO PING PONG BALL SIZE HAIL REPORTED IN CROSS PLAINS. |
| May 4, 7:20 PM CDT | HAIL 1.75 | Cross Plains, TX | PUBLIC REPORTED GOLFBALL SIZE HAIL IN CROSS PLAINS WHICH PRODUCED EXTENSIVE DAMAGE TO VEHICLES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2222 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
949
WUUS54 KSJT 042349
SVRSJT
TXC049-059-083-050030-
/O.NEW.KSJT.SV.W.0059.120504T2349Z-120505T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
649 PM CDT FRI MAY 4 2012
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN COLEMAN COUNTY IN WEST CENTRAL TEXAS...
SOUTHEASTERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS...
NORTHWESTERN BROWN COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 730 PM CDT
* AT 645 PM CDT...A SEVERE THUNDERSTORM WAS 9 MILES WEST OF CROSS
PLAINS...OR 20 MILES SOUTH OF BAIRD...MOVING EAST AT 25 MPH.
STORM HAZARDS INCLUDE...
PING PONG BALL SIZE HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.
WITH POSSIBLE STORM IMPACTS...
NUMEROUS VEHICLE DENTS...
SOME ROOF AND PLASTIC SIGN DAMAGE...
SOME EXPOSED WINDOWS MAY CRACK OR BREAK...
SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
UNSECURED LIGHT OBJECTS BLOWN AROUND...
SCATTERED POWER OUTAGES POSSIBLE...
POTENTIALLY DEADLY LIGHTNING.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BURKETT BY 700 PM CDT...
CROSS PLAINS BY 705 PM CDT...
CROSS CUT BY 715 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR WEST CENTRAL TEXAS.
&&
LAT...LON 3190 9902 3203 9937 3221 9937 3223 9911
3208 9911 3208 9893 3207 9892
TIME...MOT...LOC 2349Z 276DEG 21KT 3211 9929
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:56 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 4, 4:56 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 456 PM CDT FRI MAY 4 2012 .DISCUSSION... SEE AVIATION DISCUSSION BELOW && .AVIATION... A SEVERE THUNDERSTORM WATCH IS IN AFFECT FOR THE ENTIRE AREA UNTIL 11PM CDT. A SHORT WAVE TROUGH CENTERED IN CENTRAL OKLAHOMA WITH AN AXIS EXTENDING SOUTH SOUTHWEST THROUGH CROCKETT COUNTY IS MOVING EAST SLOWLY. A LINE OF SHOWERS AND THUNDERSTORMS APPROXIMATELY FIFTY TO SIXTY MILES WIDE IS CURRENTLY NORTH OF BLACKWELL TX EXTENDS NORTHEAST TO NEAR ALBANY AND FORT GRIFFIN TX AND ABILENE... IS ASSOCIATED WITH A WEAK DRY LINE. SOME STORMS ARE SEVERE OR WILL BECOME SEVERE WITH GUSTY WINDS...HEAVY RAIN AND POSSIBLE HAIL. ADDITIONAL SHOWERS ARE EXPECTED TO DEVELOP ALONG THIS LINE FARTHER SOUTH THIS EVENING AS THE ENTIRE LINE ADVANCES EAST THROUGH THE AREA THE NEXT 6 HOURS. NEAR THIS DEVELOPING LINE OF SHOWERS AND THUNDERSTORMS EXPECT IFR CONDITIONS...LOCALLY HEAVY RAIN IN THUNDERSTORMS...AND LOCALLY GUSTY SURFACE WINDS THAT MAY CAUSE LOCAL AND BRIEF WINDY CONDITIONS AND CROSS WIND LANDING AND TAKEOFF CONDITIONS THE NEXT 3 TO 6 HOURS. ELSEWHERE AWAY FROM THIS SHOWER LINE MOSTLY VFR CONDITIONS WILL PREVAIL.MOSTLY VRF CONDITIONS ARE EXPECTED TO PREVAIL ACROSS MOST OF THE AREA BY LATE NIGHT AND INTO EARLY SATURDAY MORNING. VERY LOCALIZED PATCHY GROUND FOG IS POSSIBLE BY EARLY MORNING IN THE VICINITY OF EVENING RAIN AREAS. && .PREV DISCUSSION... /ISSUED 354 PM CDT FRI MAY 4 2012/ SHORT TERM.. LATEST RUC SHOWING INITIATION OF CONVECTIVE ACTIVITY ASSOCIATED WITH AN UPPER SHORT WAVE JUST WEST OF CROCKETT COUNTRY CONCOMITANT WITH THE POSITION OF THE DRYLINE...WHERE LATEST RADAR LOOP IS ALSO SHOWING SOME DEVELOPMENT. RUC ALSO SHOWING A DAMPENING OF THIS FEATURE OVER THE NEXT SEVERAL HOURS. MORE PROMISING FOR LATER THIS AFTERNOON INTO EARLY EVENING IS A DEEPENING UPPER SHORTWAVE IN THE VICINITY OF A TIGHTENING DRYLINE OVER THE EASTERN BIG COUNTRY SOUTH INTO THE HEARTLAND... WHERE THE BEST CHANCE OF CONVECTION WOULD RESIDE. DRYLINE WILL RETREAT THROUGH THE LATE EVENING HOURS WITH RAINFALL ENDING OVER THE CWA AFTER MIDNIGHT. LOOKING FOR A WARMER DAY TOMORROW WITH 100 PLUS TEMPS OVER THE BIG COUNTRY AND THE WESTERN CONCHO VALLEY. UPPER RIDGING OVER THE FORECAST AREA TOMORROW WILL BE UNDERCUT BY A SHORTWAVE MOVING OVER THE SOUTHERN CWA BY LATE TOMORROW AFTERNOON...WITH THE BEST CHANCE OF CONVECTIVE ACTIVITY...PER THE LATEST NAM...OVER OUR SOUTHEASTERN COUNTIES. LONG TERM... LOW CONFIDENCE FORECAST FOR MUCH OF THE EXTENDED PERIOD. DRYLINE WILL RETREAT WESTWARD SATURDAY EVENING WITH A FEW STORMS POSSIBLE DURING THE EVENING HOURS. ONE LAST DAY OF TEMPERATURES IN THE 90S ON SUNDAY...AS COOLER TEMPERATURES ARE ON THE WAY FOR NEXT WEEK WITH HIGHS MAINLY IN THE 80S MONDAY THROUGH FRIDAY. CONSIDERABLE MODEL DIFFERENCES EXIST WITH THE SOUTHWARD PROGRESSION OF THE COLD FRONT SUNDAY NIGHT INTO MONDAY. THE NAM IS THE FASTEST MODEL AND BRINGS THE FRONT INTO THE NORTHERN BIG COUNTRY LATE SUNDAY AFTERNOON WHILE THE GFS IS ABOUT 12 HOURS SLOWER. DECIDED TO SPLIT THE DIFFERENCE BETWEEN THE TWO BUT LEAN A BIT MORE IN FAVOR WITH THE NAM AND BRING THE FRONT ACROSS THE AREA DURING THE OVERNIGHT HOURS. KEPT SLIGHT POPS GOING SUNDAY NIGHT AND AGAIN ON MONDAY WITH THE PASSAGE OF THE FRONT. THE FRONT IS EXPECTED TO STALL JUST SOUTH OF THE AREA THROUGH MID WEEK BEFORE WASHING OUT. MEDIUM RANGE MODELS CONTINUE TO SHOW A CLOSED UPPER LOW DEVELOPING OVER THE DESERT SOUTHWEST/BAHA REGION EARLY NEXT WEEK...THEN TRACKING EAST TOWARDS WEST TEXAS BY MID WEEK. GFS REMAINS VERY WET WITH THIS SCENARIO BUT CONFIDENCE CONTINUES TO BE LOW CONCERNING PRECIPITATION CHANCES NEXT WEEK. THE FORECAST WILL CONTINUE TO ADVERTISE SLIGHT PRECIPITATION CHANCES FOR MUCH OF NEXT WEEK...PENDING HIGHER CONFIDENCE IN THE MODELS. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 97 72 100 71 93 / 20 20 10 10 10 SAN ANGELO 100 70 100 70 94 / 20 20 10 20 10 JUNCTION 95 71 97 70 93 / 10 20 10 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/99
Hazardous weather outlook, May 4, 2:54 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 254 PM CDT FRI MAY 4 2012 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-052000- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 254 PM CDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL TEXAS SATURDAY. THE MAIN HAZARDS WILL CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND SATURDAY EVENING 15
In the hours before
Local storm report, May 4, 4:49 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
449 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL ALBANY 32.73N 99.30W
05/04/2012 E0.88 INCH SHACKELFORD TX FIRE DEPT/RESCUE
&&
EVENT NUMBER SJT1200113
JOHNSONSpecial weather statement, May 4, 4:54 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
454 PM CDT FRI MAY 4 2012
TXZ066-127-042300-
RUNNELS TX-TAYLOR TX-
454 PM CDT FRI MAY 4 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR
RUNNELS AND TAYLOR COUNTIES...
AT 450 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
HAPPY VALLEY...OR ABOUT 12 MILES NORTHWEST OF WINTERS...MOVING EAST
AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
BRADSHAW BY 510 PM CDT
LAKE ABILENE BY 520 PM CDT
OVALO BY 530 PM CDT
TUSCOLA AND BUFFALO GAP BY 535 PM CDT
LAWN BY 540 PM CDT
DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR WEST CENTRAL TEXAS.
LAT...LON 3218 9963 3209 9963 3208 9968 3208 9971
3207 9972 3197 10008 3218 10015 3241 9974
TIME...MOT...LOC 2154Z 253DEG 18KT 3212 10002
JOHNSONLocal storm report, May 4, 5:33 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
533 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 2 SW OVALO 32.16N 99.83W
05/04/2012 E1.00 INCH TAYLOR TX PUBLIC
PEA TO QUARTER SIZE HAIL ALONG HIGHWAY 283. HAIL IS
INCREASING IN SIZE.
&&
EVENT NUMBER SJT1200114
JOHNSONLocal storm report, May 4, 5:36 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
536 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL ALBANY 32.73N 99.30W
05/04/2012 M1.50 INCH SHACKELFORD TX LAW ENFORCEMENT
&&
EVENT NUMBER SJT1200115
REIMERSpecial weather statement, May 4, 6:00 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
600 PM CDT FRI MAY 4 2012
TXZ066-042330-
RUNNELS TX-
600 PM CDT FRI MAY 4 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR
RUNNELS COUNTY...
AT 556 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTON...OR
ABOUT 13 MILES NORTHWEST OF BALLINGER...MOVING EAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
HATCHEL BY 625 PM CDT
WINTERS AND WINTERS LITTLE ELM LAKE BY 630 PM CDT
SMALL HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR WEST CENTRAL TEXAS.
LAT...LON 3181 9979 3177 10020 3190 10024 3191 10023
3208 9986
TIME...MOT...LOC 2300Z 253DEG 18KT 3186 10011
JOHNSONSpecial weather statement, May 4, 6:17 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
617 PM CDT FRI MAY 4 2012
TXZ066-072-073-050015-
RUNNELS TX-TOM GREEN TX-CONCHO TX-
617 PM CDT FRI MAY 4 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR
RUNNELS...TOM GREEN AND CONCHO COUNTIES...
AT 614 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES WEST OF ORIENT...OR ABOUT 14
MILES NORTH OF SAN ANGELO...MOVING EAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ORIENT BY 625 PM CDT
MILES BY 645 PM CDT
LOWAKE BY 700 PM CDT
ROWENA BY 705 PM CDT
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR WEST CENTRAL TEXAS.
LAT...LON 3155 10049 3170 10049 3170 10024 3171 10023
3172 9995 3154 9995
TIME...MOT...LOC 2316Z 264DEG 21KT 3165 10038
REIMERThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:13 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 62 min |
| May 3, 8:15 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 30 min |
| May 3, 8:36 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 39 min |
| May 3, 8:48 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 42 min |
| May 3, 9:32 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 28 min |
| May 3, 10:25 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 35 min |
| May 4, 4:12 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 18 min |
| May 4, 4:27 PM CDT | Special Weather Statement | SJT | Shackelford | 33 min |
| May 4, 4:37 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 38 min |
| May 4, 4:54 PM CDT | Special Weather Statement | SJT | Taylor | 66 min |
| May 4, 5:08 PM CDT | Severe Thunderstorm Warning | SJT | Taylor | 52 min |
| May 4, 5:12 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 63 min |
| May 4, 5:57 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 63 min |
| May 4, 6:00 PM CDT | Special Weather Statement | SJT | Runnels | 30 min |
| May 4, 6:06 PM CDT | Severe Thunderstorm Warning | SJT | Runnels | 39 min |
| May 4, 6:15 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Shackelford | 45 min |
| May 4, 6:17 PM CDT | Special Weather Statement | SJT | Runnels | 58 min |
| May 4, 6:57 PM CDT | Special Weather Statement | SJT | Runnels | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.